|replacement for Crixivan?
Mar 17, 2004
I am a 41 year old black gay man (diagnosed positive in 1994) who has been on a twice a day regimen of 400 mg. Norvir, 400 mg. Crixivan, 40 mg. Zerit, and 150 mg. Epivir for several years. This combo has been very effective in maintaining an undetectable viral load and a high T-cell count. However, Crixivan has proved to be a problem over the years: when I was on an unboosted three times a day combo including Crixivan, I developed kidney stones, and later when I went on a boosted twice a day regimen in 1999 (adding 100 mg. of Norvir twice daily,) I developed elevated creatinine levels and blood in my urine. Adjusting the dosages of Crixivan and Norvir in spring 2001(increasing the twice-daily amount of Norvir from 100 mg. to 400 mg. and decreasing the amount of Crixivan from 800 mg. to 400 mg.) returned my creatinine levels to normal, but my doctor now tells me that my cholesterol level is elevated enough to require that I begin taking Pravachol, and I still have blood in my urine. She would like me to stop taking Crixivan and replace with another protease inhibitor.
Since my current combo is so virologically effective, I am hesitant to switch, especially since, despite the problems noted above, I have not had the kind of constant debilitating side effects (nausea, diarrhea, etc.) that are reported with so many PIs. But I am concerned about long-term kidney damage and about the continuing effects of my elevated cholesterol levels.
What PI would you recommend to replace Crixivan in my regimen, one that would both be virologically effective and well tolerated?
Thanks for your time and attention.
| Response from Dr. Henry
Wow-I am impressed you have been able to stick with that regimen!! If you have never failed an HIV regimen (meaning that your current regimen is your first and the virus has been suppressed after the first few months) then you likely have numerous good options. I often switch one component at a time in this situation so that I can isolate if a side effect is due to the new drug. I would consider switching the ritonavir/indinavir to ritonavir/atazanavir (once daily!) or perhaps Kaletra or ritonavir-fosamprenavir. Sustiva (stocrine) is another possibility. I would also discuss the use of Zerit and whether that should be switched to abacavir or tenofovir or zidovudine as well. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Thrush Sign Of Seroconversion
- Dizziness After Anal Sex Without Condom Does It Mean I Have HIV
- Itchy Rash After Sex With Hooker Sign Of HIV AIDS
- Loose Stool After Breast Sucking Sign Of HIV AIDS
- Pain In Urethra After Sex With Sex Worker Worried I Have
- Swollen Lymph Glands After Breast Sucking Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.